Coed death tied to compounded drug

March 7, 2005

A North Carolina coed's death from an overdose of compounded lidocaine gel applied prior to laser hair removal is under investigation by the state pharmacy and medical boards and the Food & Drug Administration.

A North Carolina coed's death from an overdose of compounded lidocaine gel applied prior to laser hair removal is under investigation by the state pharmacy and medical boards and the Food & Drug Administration.

Shiri Berg, 22, a North Carolina State University senior, applied the compounded 10% lidocaine and 10% tetracaine drug last Dec. 28 before a laser hair removal treatment at Premier Body in Raleigh. Prior to her appointment, she was found in her car having seizures. She later slipped into a coma and died on Jan. 5. An autopsy pointed to elevated blood lidocaine levels as the cause of death. Triangle Compounding Pharmacy, based in Cary, had compounded the drug.

An employee of the spa, which closed after her death, had given Berg the compounded anesthetic. The employee reportedly instructed her to apply the gel from her groin to her ankles and to wrap her legs in clear plastic wrap before her appointment. The lidocaine/tetracaine combination numbs the skin to offset the bad sunburn effect of the laser treatment.

"Our rule says that pharmacies can compound drugs for doctors to use in their offices, but they are not to be resold," said Work. "Berg was charged for the drug, but we don't know whether that constitutes resale, which is a key issue. In addition, physicians registered with the board may delegate administration of the drug to other personnel, but the dispensing must be done by the doctor."

The question of whether Berg had a prescription falls within the patient privacy regulation of the Health Insurance Portability & Accountability Act (HIPAA), said David Duke, the Raleigh attorney representing the pharmacy. He added that when his client was informed of Berg's death, the pharmacy stopped filling orders for the lidocaine gel. He said there is no indication that the drug was improperly compounded.

"Anything dealing with a prescription comes under HIPAA and I've got a ton of people looking over my shoulder," Duke told Drug Topics. "Because of all the investigations going on, and until the results come in, I don't want to say or do anything that could adversely affect the investigations. It's a tragic case all the way around."

Berg's death is strikingly similar to the fatal lidocaine overdose of an Arizona coed, who died last November after nearly two years on a respirator. In January 2002, Blanco Bolanos, 25, applied a compounded 6% lidocaine and 6% tetracaine drug and wrapped her legs in plastic wrap prior to laser hair removal at Golden West Medical Center in Tucson. She had seizures and then spent two years tied to a respirator in her mother's home. The family has settled with the compounder, University Pharmacy of Salt Lake City, but the case against Golden West is expected to go to trial in June.

Pharmacists should not be compounding a dangerous drug in such a high concentration, warned Michael Cohen, R.Ph., DSc., president, Institute for Safe Medication Practices. He noted that Berg did not get the drug from a retail pharmacy where there could have been counseling about the danger of applying 10% lidocaine over nearly half her body and then putting occlusive wrapping over it.

"Most pharmacists would know that's a problem," said Cohen. "So what do these people think they are doing? Ten percent lidocaine is not available commercially, and there's a reason for that. Just because a physician prescribes it doesn't mean pharmacists have to mix it when it's unsafe, and I can't believe anyone would deem this safe. We'd call for all such compounding and all such use to stop immediately because it is a danger to the patients, who have no way of knowing it."